Signs of Heroin Withdrawal

in Detox
Olivia Pennelle
Published Oct 19, 2020
Heroin Detox & Withdrawal

Heroin use is serious and can carry deadly consequences. Do you know how to spot the signs of heroin use in a loved one? Do you know the risks and symptoms of withdrawal? Given its highly addictive nature, it is important to be able to spot the signs of heroin use in a loved one.

Signs of heroin use

The common symptoms (or side effects) of heroin use include a depressed mood, dry mouth, heavy feelings in the arms and legs, nodding off, clouded functioning, nausea and vomiting, itching, warm flushing of the skin, behavioral changes, signs of use (such as bags of powder and finding syringes), small pupils, and slurred speech. 

Prolonged heroin use has more severe side effects, including:

  • Insomnia
  • Collapsed veins in those who inject heroin
  • Infection within the heart
  • Abscesses
  • Constipation and digestive problems
  • Irregular menstrual cycles for women
  • Liver and kidney disease
  • Lung complications
  • Mental disorders, including depression
  • Sexual dysfunction
  • The risk of contracting infectious diseases when needle sharing, such as HIV and hepatitis
  • Overdose

 

You may also overhear your loved one use street names for the drug, including: Heroin is also known as big H, beast, black pearl, black tar, China white, dust, H, hero, horse, hell, junk, skag, or smack.

Regular heroin use can lead to dependence and addiction (substance use disorder) in a short period of time. Tolerance to heroin occurs quickly, as the brain’s reward system adjusts to the drug, whereby the person will have to use increasing amounts, more frequently, for the same desired effects. Dependence can be both physical and psychological, when the person using experiences withdrawal effects if they stop using the drug.

Heroin withdrawals

Withdrawal can occur in as little as 6 to 12 hours since the last dose of heroin. The symptoms of withdrawal can last for around a week and include:

  • Nausea and vomiting
  • Dilated pupils
  • Agitation
  • Sweating
  • Insomnia
  • Diarrhea
  • Abdominal cramping
  • Muscle aches and pains

Heroin overdose

Heroin overdose is caused when a person uses a quantity of heroin that can stop their breathing and oxygen flow to the brain. The symptoms of a heroin overdose include:

  • Shallow or no breathing
  • Weak pulse
  • Pinpoint pupils
  • Disorientation
  • Blue lips and nails
  • Coma
  • Discolored tongue

 

If you think someone is experiencing a heroin overdose call 911 immediately. Better still, try to administer a dose of naloxone. 

For more information about heroin detox, or how to help a loved one with addiction, please call our admissions team and take the best first step towards recovery: 720-704-1432.